Alert archive / Colorado / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 133, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 18, 2022, 2:36 PM MDT for Las Animas County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2022, 2:36 PM MDT (20:36 UTC)
- Expired
- Jul 18, 2022, 3:17 PM MDT
- In force
- 41 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 145 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 2:46 PM MDT | HAIL 1.25 | 2 Ssw Trinidad, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4877 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732
WUUS55 KPUB 182036
SVRPUB
COC071-182130-
/O.NEW.KPUB.SV.W.0133.220718T2036Z-220718T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
236 PM MDT Mon Jul 18 2022
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
South central Las Animas County in southeastern Colorado...
* Until 330 PM MDT.
* At 236 PM MDT, a severe thunderstorm was located over Starkville,
or over Trinidad, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Trinidad, Starkville and Hoehne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 10458 3713 10460 3722 10455 3730 10437
3727 10431 3715 10431 3711 10440
TIME...MOT...LOC 2036Z 242DEG 14KT 3715 10453
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CSS/Cohen2 follow-up statements
342
WWUS55 KPUB 182105
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
305 PM MDT Mon Jul 18 2022
COC071-182130-
/O.CON.KPUB.SV.W.0133.000000T0000Z-220718T2130Z/
Las Animas CO-
305 PM MDT Mon Jul 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...
At 304 PM MDT, a severe thunderstorm was located over Starkville, or
over Trinidad, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Trinidad and Starkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 10453 3714 10455 3722 10449 3728 10433
3727 10431 3715 10431 3711 10440
TIME...MOT...LOC 2104Z 258DEG 8KT 3713 10448
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CSS/PGW999
WWUS55 KPUB 182117
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
317 PM MDT Mon Jul 18 2022
COC071-182127-
/O.CAN.KPUB.SV.W.0133.000000T0000Z-220718T2130Z/
Las Animas CO-
317 PM MDT Mon Jul 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3710 10453 3714 10455 3722 10449 3728 10433
3727 10431 3715 10431 3711 10440
TIME...MOT...LOC 2112Z 242DEG 14KT 3715 10442
$$
CSS/CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:32 AM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 18, 11:32 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1132 AM MDT Mon Jul 18 2022 .SHORT TERM...(Today and tonight) Issued at 343 AM MDT Mon Jul 18 2022 Key Messages: 1) Scattered afternoon and evening thunderstorms, initially over the Mountains, spreading into the Plains. 2) Near record temperatures. Currently...a few light rain shower continue along the Continental Divide early this morning. These should dissipate through sunrise. Temperatures remain mild across the region, with upper 60s to lower 70 across the Plains and 50 over the San Luis Valley. Winds are generally light across the region. Today...upper level high pressure will continue to spin over the Desert Southwest through this afternoon, with westerly flow aloft rounding the top of the high across Colorado. An upper wave currently located over western Colorado will track eastward through this afternoon. Expect showers and thunderstorms to develop by late morning along the Continental Divide, and spread eastward into the Pike Peak region by mid to late afternoon. Models in good agreement with the main focus for thunderstorm activity reaching from the La Garita range, north into the Central Mountains, then eastward into the Pikes Peak region. Locally heavy rainfall, lightning and gusty outflow winds will be the main thunderstorm risks. The outflow winds could become quite strong as storms move into the I-25 corridor. Temperatures will be near records this afternoon across much of the region. Lower 100s are forecast across the Plains: Colorado Springs forecast 94, record 98; Pueblo forecast 104, record 105; and Alamosa forecast 90, record 92. If thunderstorms can hold off a bit longer near Colorado Springs, the highs could be a couple degrees warmer than currently forecast. Tonight...the upper wave will continue to track south and east from north central Colorado into western Kansas overnight. Models vary in handling an outflow boundary dropping south across the Plains this evening, with most pushing it to near Highway 50 before washing out overnight. There are a few high-res models that keep the outflow boundary moving south with thunderstorms developing along it as it moves south. For now, have isolated to scattered showers and thunderstorms spreading east across the Plains this evening, with the greatest concentration along Highway 50. These storms should dissipate by around midnight as the outflow boundary loses its punch and the upper wave moves into Kansas. Dry conditions will prevail into Tuesday morning. Overnight lows will continue to be mild with upper 60s to lower 70s on the Plains, and 50s across the San Luis Valley. Mozley .LONG TERM...(Tuesday through Sunday) Issued at 343 AM MDT Mon Jul 18 2022 Key Messages: 1) Daily thunderstorms continue through the period especially over the higher terrain, with storms periodically moving into the plains. 2) Above normal temperatures, hot conditions, will continue through much of the period. Continued above normal warmth early this week with 700mb temps approaching 20C Tuesday, will support high temps well into the 90s and 100s across the plains Tuesday afternoon. Thunderstorm development expected again on Tuesday, as westerly flow ushers in some weak mid level energy. Initial storms, with gusty winds and brief heavy downpours, expected to push east off of the mountains Tuesday afternoon into the evening. The stronger ascent spreading overhead, along with some upslope component and weak instability, could support a stronger storm or two along the I-25 corridor later in the day. The main hazards on this day would be strong gusty winds. By the middle part of the week, the ridge does break down some with slightly cooler air in place. This will lower temps, but with highs still well into the 80s and upper 90s across most places. Low/Mid level flow will turn easterly on Wednesday and should help support higher coverage of storms into the I-25 corridor late in the day on Wednesday. Another day with strong gusty winds is possible Wednesday. Beyond this time frame, upper ridge builds back in place. Above normal temperatures continue along with thunderstorm chances across the higher terrain, which periodically spill into the I-25 corridor/plains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1132 AM MDT Mon Jul 18 2022 KCOS, KPUB, and KALS: VFR conditions are expected over the next 24 hours. Winds will increase this afternoon and gusts to around 20 knots for all three TAF sites. Mid to high level clouds will also increase during the day, before mid level clouds dissipate this evening and high level clouds persist. Scattered thunderstorms are expected to develop this afternoon, but precipitation cores directly impacting a terminal site is low at this time. Main threats from thunderstorms that pass over the sites will be lightning and gusty winds to around 40 knots. It will be possible that the TAF sites are impacted from outflow winds away from any precipitation cores during the afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOZLEY LONG TERM...RODRIGUEZ AVIATION...SIMCOE
Hazardous weather outlook, Jul 18, 11:14 AM MDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1114 AM MDT Mon Jul 18 2022 COZ058>089-093>099-191715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1114 AM MDT Mon Jul 18 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will develop by late morning over the Mountains, and spread east into the Interstate 25 corridor this afternoon, and into the Plains this evening. Locally heavy rainfall, lightning and outflow wind gusts to near 50 mph will be possible, especially as storms move into the Plains. Near record heat is expected across the Plains, with temperatures exceeding 100 degrees in many locations. Take precautions to avoid heat risks and stay hydrated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected daily, initially over the Mountains during the afternoon hours, then spreading east across the Interstate 25 corridor and plains during the evening hours. Locally heavy rainfall could lead to an elevated flash flood risk on area burn scars. Gusty outflow winds may accompany storms that move across the Plains. Hot temperatures will continue across the region, with highs in the low 100 degrees across the plains Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 88/RODRIGUEZ
In the hours before
Special weather statement, Jul 18, 1:48 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
148 PM MDT Mon Jul 18 2022
COZ088-182015-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
148 PM MDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of southwestern Las
Animas County through 215 PM MDT...
At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boncarbo, or near Trinidad, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trinidad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3720 10470 3730 10467 3733 10441 3714 10444
TIME...MOT...LOC 1948Z 273DEG 8KT 3724 10459
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CSS/PGWSpecial weather statement, Jul 18, 2:24 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
224 PM MDT Mon Jul 18 2022
COZ074-088-182100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
224 PM MDT Mon Jul 18 2022
...Cluster of Strong thunderstorms will impact portions of south
central Las Animas County through 300 PM MDT...
At 223 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Hoehne to 6 miles east of
Trinidad to near Raton Pass. Movement was east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trinidad, Cokedale, Starkville, Hoehne and Raton Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10465 3719 10464 3737 10448 3731 10427
3712 10425 3699 10437 3699 10463
TIME...MOT...LOC 2023Z 284DEG 14KT 3729 10439 3716 10439 3704 10450
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CSS/CohenThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:48 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| Jul 18, 2:24 PM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
| Jul 18, 2:59 PM MDT | Special Weather Statement | PUB | El Paso | 46 min |
| Jul 18, 3:14 PM MDT | Special Weather Statement | PUB | Teller | 46 min |
| Jul 18, 3:19 PM MDT | Special Weather Statement | PUB | Saguache | 41 min |
| Jul 18, 3:26 PM MDT | Special Weather Statement | PUB | El Paso | 49 min |
| Jul 18, 3:32 PM MDT | Special Weather Statement | PUB | El Paso | 43 min |
| Jul 18, 3:49 PM MDT | Special Weather Statement | PUB | El Paso | 41 min |
| Jul 18, 3:56 PM MDT | Special Weather Statement | PUB | Saguache | 49 min |
| Jul 18, 4:06 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 69 min |
| Jul 18, 4:58 PM MDT | Special Weather Statement | PUB | Pueblo | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.